| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Tourette's and ADD

Q. I have an 8-year-old son that was just diagnosed with Tourette's Syndrome and is also experiencing symptoms of attention deficit disorder (ADD). I read that some ADD medications can increase tics, but the pediatric neurologist said it was worth a try since the ADD would be more of a threat to his future than the Tourette's. He prescribed Adderall. Is there any information regarding the best way to treat ADD in a child with Tourette's? Also, what prognosis can we expect with the Tourette's?

A. The treatment of attention deficit hyperactivity disorder (ADHD) in individuals who also have Tourette's Syndrome (TS) presents some real challenges. While there is no officially approved treatment for these individuals, research continues at a rapid pace.

You are right in raising the question of whether some ADHD medications can worsen tics (the cardinal symptom in TS) but the jury is still out. Although there have been reports of worsening tics in dual diagnosed (ADHD/TS) patients, not all studies have supported this link.

In one recent study (Varley et al, Comprehensive Psychiatry, May-June 2001, pp. 228-33), 555 ADHD subjects were examined (retrospectively) to see if tics emerged in response to medication. It was found that about 8% developed tics on methelyphenidate [Ritalin]; 6% with dextroamphetamine (one component of Adderal), and about 8% with pemoline (rarely used as a drug of first choice, owing to the risk of liver problems). But as the authors noted, "...these subjects may have developed tics irrespective of stimulant medication."

Most experts in this area now believe that if stimulants do exacerbate tics, this is a relatively uncommon occurrence, and may diminish over time, or possibly with dosage reduction. Some experts doubt the tic/stimulant link entirely. Nevertheless, in order to circumvent the stimulant question, doctors have tried to use non-stimulant medications in children with both ADHD and TS/tics.

Some agents that may be of help (and which do not appear to worsen tics) include guanfacine [Tenex] and the new ADHD treatment, atomoxetine [Strattera]. The antidepressant bupropion [Wellbutrin] may be of some help in ADHD, though it is not as effective as the stimulants. Tricyclic antidepressants may also be effective in ADHD individuals with tics, but have risks of their own. It makes sense to discuss these alternatives with your son's neurologist, since each has risks and benefits, pros and cons. With respect to the prognosis in TS, most studies suggest that while tics may persist into adulthood, their severity often declines significantly during adolescence.

An excellent, though professionally-oriented, discussion of all these issues is found in the chapter by B. Coffey and R. Shader, in the book, Manual of Psychiatric Therapeutics, 3d edition (Lippincott, 2003). I hope treatment works out well for your son.

Other Resources:

November 2003

Disclaimer Back to Ask the Expert